Virginia, 2019

Hail and Damaging Winds in Virginia, August 20, 2019

August 20, 2019 · NWS RNK · 9 events in 7 counties and zones

A weak upper level storm system moving over a very moist and unstable environment spawned multiple clusters of severe thunderstorms that brought down several trees and isolated hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak upper level storm system moving over a very moist and unstable environment spawned multiple clusters of severe thunderstorms that brought down several trees and isolated hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 20, 12:40 PM EST, 19 minutes earlier.

Area forecast discussion, Aug 20, 12:40 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
140 PM EDT Tue Aug 20 2019

.SYNOPSIS...
High pressure will remain over the region today into tonight
resulting in a continuation of the hot and humid weather. A
cold front approaches by the middle of the week bringing
increasing chances of showers and storms Wednesday into
Thursday. This front should finally work southeast through the
area by the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 959 AM EDT Tuesday...

Made some minor adjustments in temperatures utilizing the latest
surface obs, their trends and blended in the NBM for late
morning into this afternoon. The hot and humid weather continues
with scattered strong to severe thunderstorms. MCS and
associated shortwave across central West Virginia this morning
will move east today. This may serve as a trigger for storms
this afternoon. The SPC Day 1 convective outlook highlights a
marginal threat for severe storms across most of the CWA. CAPEs
are high, good low level lapse rates expected, and weak mean
flow. Additional triggers orographic lifts, and surface
boundaries will enhance storm development this afternoon into
this evening. The strongest storms will be capable of producing
damaging wind gusts, large hail and heavy rains. More later this
morning...

As of 245 AM EDT Tuesday...

Still mostly a persistence forecast again today with any patchy
fog early giving way to afternoon convection within the
hot/moist airmass across the area. This beneath high pressure
and weak upper troffiness that will provide just enough cooling
aloft and perhaps weak shortwave energy to help spark at least
widely to scattered storms into this evening. Better focus to
start development early this afternoon appears along/west of the
Blue Ridge where models suggest slightly better low level
convergence, per developing south/southeast flow, aided by an
axis of higher theta-e and differential heating ahead of a weak
shortwave to the northwest. Guidance then remains a bit
uncertain with organization and just how far to the east any
clusters/multicells might evolve given weak flow aloft. However
does appear with outflow around and merging cells that even the
east will see some isolated coverage by mid to late afternoon.
Therefore covering most with chance pops including spots of
likelys west/northwest where models seem to have some consensus.
Latest forecast sounding profiles also suggest more of a pulse
nature severe/heavy rain threat across the region per dry air
aloft above high low level moisture within weak steering and
steep lapses. This may again support isolated severe cells as
indicated by the latest Day1 SPC outlook. Otrw partly to mostly
sunny with highs again similar to the hotter NBM, in the upper
80s to mid 90s, including eastern heat indices of around 100.

Isolated convection likely to linger espcly southeast into the
evening ahead of a weak low sliding by to the southeast. Then
expecting mainly partly cloudy elsewhere before patchy fog
development takes place again overnight. Models also indicate
that more low clouds may head into western sections in the wake
of the passing low and deeper advection of moisture from the
southwest. In addition, will need to watch the remnants of the
projected upstream MCS that may make a run, or at least some
development off residual outflow late tonight across the far
northwest as winds aloft increase. Otrw trimmed back pops for
the most part after early this evening with lows mostly 60s
mountains to 70-75 east.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 300 AM EDT Tuesday...

The upper level pattern will be gaining some amplitude through the end
of the workweek, though the Appalachains and central mid Atlantic
region will only be on the fringes of the trof moving through the
northeastern US. This will ultimately push the slowly approaching
frontal boundary into the region but ensemble guidance continues to
show a slower timing and only slowly sags the front just south of the
area by Friday night. The net result will be increasing chances for
showers/thunderstorms along with increasing coverage through Friday.
Guidance shows a series of short waves crossing the area and this will
introduce the potential for upstream MCS development to slide into the
region along the baroclinic zone. While guidance is ambiguous as to
specifics it appears that the greatest threat will reside off to our
west, where there is better instability, and to our north where dynamic
support is more robust. Will monitor the convective trends closely over
the next few days to see if the threat becomes better defined.
Precipitable water anomalies will be on the increase as the baroclinic
zone settles over the region so the potential for locally heavy
rainfall and potential hydro issues will remain a concern through
Friday.

Expect temperatures to be trending cooler, moreso on Friday as
clouds/precip and the frontal boundary keep highs in the low/mid 80s
east of the Blue Ridge, mid 70s/around 80 to the west.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 345 PM EDT Monday...

A pattern change will slowly evolve into the weekend as an upper
trough centered across the Great Lakes continues to deepen and
help push a west-east oriented cold front slowly south through
the area. Models disagree on the speed with which the front will
drift south of the area enough to shut off precipitation
changes. At this point, that does not appear with strong enough
potential to remove pops from any forecast period within this
time frame. In fact, the weekend could be quite wet and
unsettled as the front slowly drifts southward through the area. This
front will eventually stall across the Southeast by the weekend.

Given time of year and the overall lack of good upper-level
support to push the front south, have kept high chance to even
periods of likely pops across the southern two thirds of the
region into the weekend. It appears from the viewpoint of most
models that drying will be limited to northern areas, generally
near and north of the I-64 corridor.

Temperatures are expected to be a bit closer to normal as 850mb
temperatures drop back into the mid and upper teens and clouds
and precipitation remain abundant. Northern areas may eventually
end up being warmer during the daytime than southern areas by
the weekend, as clouds and precipitation will be more abundant
south/east of the Blue Ridge. Nighttime low temperatures will
likely remain at or above normal during the period, especially
across southern areas.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 140 PM EDT Tuesday...

VFR conditions will prevail this afternoon into tonight. Isolated
to scattered MVFR/IFR showers and thunderstorms expected this
afternoon into this evening. The best chances for thunderstorms
will be along and west of the Blue ridge mountains. Mean wind
aloft is forecast under 15 kts, so storm cells that develop
should be slow moving.

Any residual convection will fade with loss of heating this
evening although isolated storms could linger into tonight per
lingering instability and outflow. Otherwise, looking at mostly
VFR conditions tonight with patchy fog/stratus late tonight into
Wednesday morning. Some lower cigs associated with stratus
heading up from the southwest riding up along the Blue Ridge
late. MVFR ceilings are possible in the west tonight into
Wednesday morning.

Medium confidence in ceilings,visibilities and winds during the
taf period.

.Extended Aviation Discussion...

The airmass will remain unchanged through mid-week with daily
threat for showers and thunderstorms. A cold front will
approach from the northwest later in the week, resulting in an
uptick in shower/thunderstorm activity with potential for
organized deep convection across the Ohio Valley which may move
downstream and into the Mid-Atlantic region as an MCS or series
of MCSs.

Improving conditions with more in the way of VFR will be
possible for the weekend, pending just how far south of the
area the front makes it.

&&

.CLIMATE...
As of 250 AM EDT Tuesday...

Record Daily Maximum Temps:

Tuesday 8/20:
ROA: 104/1983
BLF: 92/1914
DAN: 101/1925
LYH: 102/1983
BCB: 92/1983

Wednesday 8/21:
ROA: 105/1983
BLF: 94/1936
DAN: 104/1983
LYH: 101/1983
BCB: 98/1983

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/KK
NEAR TERM...JH/KK
SHORT TERM...MBS
LONG TERM...RAB
AVIATION...JH/KK
CLIMATE...PH
Hazardous weather outlook, Aug 20, 3:07 AM EST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
407 AM EDT Tue Aug 20 2019

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-210815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
407 AM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Strong to isolated severe thunderstorms producing locally damaging
winds and very heavy rainfall will be possible this afternoon into
early this evening. Some hail may also occur with the stronger
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 20, 11:48 AM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1248 PM EDT Tue Aug 20 2019

VAZ014-022-201730-
Montgomery-Roanoke-
1248 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ROANOKE AND EASTERN
MONTGOMERY COUNTIES...

Until 130 PM EDT.

At 1247 PM EDT, a strong thunderstorm was located over
Elliston-Lafayette. the storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Salem...
Glenvar...
Elliston-Lafayette...
Bradshaw...
and Hollins.

This includes The following Location The Salem Fairgrounds.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3734 7999 3718 8011 3720 8024 3736 8024
TIME...MOT...LOC 1647Z 205DEG 2KT 3723 8017

PW
Local storm report, Aug 20, 11:58 AM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1258 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND DMG     3 E EVERGREEN           37.30N 78.73W
08/19/2019                   APPOMATTOX         VA   EMERGENCY MNGR

            ONE LARGE WHITE OAK TREE BLOWN DOWN NEAR A
            CHURCH ALONG ROCKS CHRUCH ROAD.

0906 PM     LIGHTNING        3 WSW PAMPLIN CITY      37.25N 78.74W
08/19/2019                   APPOMATTOX         VA   EMERGENCY MNGR

            LIGHTNING STRUCK A BARN ON LITTLE CUB ROAD
            AND IGNITED A FIRE THAT DESTROYED IT
            COMPLETELY.

0847 PM     TSTM WND DMG     1 SE APPOMATTOX         37.35N 78.82W
08/19/2019                   APPOMATTOX         VA   EMERGENCY MNGR

            A POSSIBLE MICROBURST BLEW DOWN SEVERAL
            TREES, POWER LINES, AND POLES DOWN NEAR THE
            INTERSECTION OF FLESHMAN STREET AND ANNIE
            STREET. IN ADDITION, THE WINDS FLIPPED OVER
            A WOODEN ROOF OF A DUGOUT AT A BASEBALL PARK
            ON PARK LANE.

&&

PW
Local storm report, Aug 20, 12:00 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             2 ENE IVANHOE           36.85N 80.92W
08/19/2019  E0.75 INCH       WYTHE              VA   PUBLIC

0319 PM     HAIL             DRAPER                  37.00N 80.77W
08/19/2019  E0.50 INCH       PULASKI            VA   PUBLIC

            PEA TO 1/2 INCH DIAMETER HAIL.

0615 PM     TSTM WND DMG     1 SE SCOTTSBURG         36.75N 78.77W
08/19/2019                   HALIFAX            VA   911 CALL CENTER

            SEVERAL TREES DOWN ACROSS THE EXTREME
            SOUTHEAST PART OF THE COUNTY IMPACTING
            SEVERAL ROADS, SUCH AS WOLFTRAP ROAD,
            COLEMAN, AND MACDONALD RD., ETC..

0912 PM     TSTM WND DMG     3 E EVERGREEN           37.30N 78.73W
08/19/2019                   APPOMATTOX         VA   EMERGENCY MNGR

            ONE LARGE WHITE OAK TREE BLOWN DOWN NEAR A
            CHURCH ALONG ROCKS CHRUCH ROAD.

0906 PM     LIGHTNING        3 WSW PAMPLIN CITY      37.25N 78.74W
08/19/2019                   APPOMATTOX         VA   EMERGENCY MNGR

            LIGHTNING STRUCK A BARN ON LITTLE CUB ROAD
            AND IGNITED A FIRE THAT DESTROYED IT
            COMPLETELY.

0847 PM     TSTM WND DMG     1 SE APPOMATTOX         37.35N 78.82W
08/19/2019                   APPOMATTOX         VA   EMERGENCY MNGR

            A POSSIBLE MICROBURST BLEW DOWN SEVERAL
            TREES, POWER LINES, AND POLES DOWN NEAR THE
            INTERSECTION OF FLESHMAN STREET AND ANNIE
            STREET. IN ADDITION, THE WINDS FLIPPED OVER
            A WOODEN ROOF OF A DUGOUT AT A BASEBALL PARK
            ON PARK LANE.

0225 PM     HAIL             2 N BLOWING ROCK        36.15N 81.67W
08/19/2019  E0.50 INCH       WATAUGA            NC   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 2 N
            BLOWING ROCK. FIVE MINUTES WORTH OF 1/4 TO
            1/2 INCH DIAMETER HAIL.

0117 PM     TSTM WND DMG     1 NE COLLINSTOWN        36.54N 80.34W
08/19/2019                   STOKES             NC   911 CALL CENTER

            ONE TREE DOWN ALONG THE 2800 BLOCK OF
            COLLINSTOWN ROAD.

&&

PW
Special weather statement, Aug 20, 12:27 PM EST, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
127 PM EDT Tue Aug 20 2019

VAZ014-022-201800-
Montgomery-Roanoke-
127 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN MONTGOMERY AND WESTERN
ROANOKE COUNTIES...

Until 200 PM EDT.

At 127 PM EDT, a strong thunderstorm was located over Shawsville,
moving northeast at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Christiansburg...
Shawsville...
Bent Mountain...
Elliston-Lafayette...
and Crockett Springs.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3725 8009 3712 8013 3711 8017 3711 8018
      3710 8021 3710 8037 3728 8038
TIME...MOT...LOC 1727Z 210DEG 6KT 3715 8026

PW
Special weather statement, Aug 20, 12:39 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
139 PM EDT Tue Aug 20 2019

WVZ042-043-201815-
Mercer-Summers-
139 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MERCER AND
SOUTHWESTERN SUMMERS COUNTIES...

Until 215 PM EDT.

At 138 PM EDT, a strong thunderstorm was located over Camp Creek. the
storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pipestem...
Camp Creek...
Ellison...
Camp Creek State Park...
and Flat Top.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3759 8113 3759 8109 3761 8107 3757 8091
      3743 8109 3748 8121
TIME...MOT...LOC 1738Z 214DEG 2KT 3749 8113

PW
Special weather statement, Aug 20, 12:48 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
148 PM EDT Tue Aug 20 2019

VAZ013-014-017-201845-
Pulaski-Floyd-Montgomery-
148 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN PULASKI, WESTERN
MONTGOMERY, AND WESTERN FLOYD COUNTIES...

Until 245 PM EDT.

At 147 PM EDT, a strong thunderstorm was located over Graysontown.
the storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Dublin...
and Indian Valley.

This includes The following Location Virginia Tech.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Claytor Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3687 8059 3711 8072 3728 8039 3696 8035
      3685 8057
TIME...MOT...LOC 1747Z 235DEG 4KT 3704 8056

PW

The radar

The Roanoke radar (KFCX), 8 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
August 20, 12:59 PM EST
Where
Floyd County, 0.88 mi SW of Check
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.040, -80.190

Two trees were blown down near the intersection of Daniels Run Road and Locust Grove Road by severe thunderstorms winds.

Thunderstorm Wind, Franklin

When
August 20, 1:09 PM EST to 1:12 PM EST
Where
Franklin County, 3.5 mi N of Glade Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.030, -79.760

At least two trees were blown down by thunderstorm winds. One tree was blown down near Three Oaks Road and power lines were blown down near Burnt Chimney Road.

Hail, Pulaski

When
August 20, 1:20 PM EST
Where
Pulaski County, 0.88 mi NE of Newbern
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.090, -80.690

Thunderstorm Wind, Pulaski

When
August 20, 1:20 PM EST
Where
Pulaski County, 0.88 mi SE of Dublin
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
37.110, -80.690

Several large limbs were downed by severe thunderstorm winds along Broad Street in Dublin.

Thunderstorm Wind, Bedford

When
August 20, 1:41 PM EST
Where
Bedford County, 0.88 mi NE of Huddleston
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.180, -79.470

A few large tree limbs were blown down by thunderstorm winds off Route 731.

Thunderstorm Wind, Amherst

When
August 20, 3:12 PM EST
Where
Amherst County, 3.5 mi S of Oronoco
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
37.680, -79.280

One tree and a couple of large limbs were blown down by severe thunderstorm winds at Pedlar Dam.

Thunderstorm Wind, Buckingham

When
August 20, 3:30 PM EST
Where
Buckingham County, 5.17 mi NE of Curdsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.470, -78.380

A couple of large tree limbs were blown down by severe thunderstorm winds.

Thunderstorm Wind, Pittsylvania

When
August 20, 4:26 PM EST
Where
Pittsylvania County, 0.69 mi N of Sonans
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.890, -79.320

Several trees were blown down near the intersection of Chalk Level Road and Strader Road by severe thunderstorm winds.

Thunderstorm Wind, Pittsylvania

When
August 20, 5:00 PM EST
Where
Pittsylvania County, 3.03 mi NE of Swansonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.760, -79.540

Several tree were blown down by severe thunderstorm winds near the 5000 block of Strawberry Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850251, 850255, 849873, 849875, 850252, 849876, 850253, 850254, 849877.